Free
Editorial Views  |   October 1997
Transient Neurologic Symptoms  : Now, with Phenylephrine?
Author Notes
  • Accepted for publication June 23, 1997.
  • Professor of Anesthesiology; Director/Pain Management Center; P.O. Box 10010; Department of Anesthesiology; University of Virginia HSC; Charlottesville, Virginia 22906–0010; Electronic mail: JCR3t@Virginia.edu.
Article Information
Editorial Views
Editorial Views   |   October 1997
Transient Neurologic Symptoms  : Now, with Phenylephrine?
Anesthesiology 10 1997, Vol.87, 737-738. doi:
Anesthesiology 10 1997, Vol.87, 737-738. doi:
The manuscript by Sakura et al. [1 ] in this issue of Anesthesiology continues the contemporary discussion about the potential temporary tissue toxicity of local anesthetics as manifested by transient neurologic symptoms (TNSs). Such symptoms were demonstrated 24 h after surgery in 10 of 80 patients who received spinal anesthesia with 0.5% tetracaine and 0.125% phenylephrine in 7.5% or 0.75% glucose as compared with those who did not have phenylephrine in the injectate (1 of 80 patients with TNSs). The study is significant because it broadens the concern about local anesthetic toxicity to include tetracaine, a spinal drug for which there has been only a single case report associating TNS with its clinical use, [2 ] and it implicates phenylephrine. We could question the significance of this finding about phenylephrine until insight is gained into how widely this drug is used as an intrathecal additive. Although it is not commonly used in the United States, the drug is still mentioned in many modern anesthesia textbooks and it is the predominant vasoconstrictor agent used with spinal anesthesia in Sakura's hospital.
There is no reason to suspect that phenylephrine alone is toxic in clinical doses (although this study does not exonerate it). Sakura et al. [1 ] pique our interest in considering the possible toxic effects of combinations of spinal anesthetic drugs and vasoconstrictors. The report does not illuminate the cause of TNSs, such as induced ischemia from vasoconstriction or increased exposure to the primary local anesthetic agent secondary to delayed absorption. However, it does apply the definition of TNS (pain or dysesthesia in the legs or buttocks starting within 24 h of, but after recovery from, spinal anesthesia) that Schneider et al. [3 ] originally used in their report of four cases of lower extremity TNS associated with 5% lidocaine in 7.5% dextrose. This fosters continuity in the descriptive language used for this phenomenon and thereby generates consistency in the clinical evaluation of patients for TNS and its subsequent reporting.
We need reports such as this one to encourage research into drugs and adjuncts that fulfill our clinical needs yet do not contribute to patient morbidity or postoperative dysfunction. Thus, although at first glance this report might elicit a “so what” response because it deals with a less-often used local anesthetic and vasoconstrictor agent and a transient phenomenon, we must remain interested in the topic and search for correlations between specific drugs, additives, symptoms, and mechanisms. For instance, it is revealing that, once again, the glucose concentration in the injectate (and by implication the osmolality) does not contribute significantly to TNSs. [4 ]
Perhaps tetracaine is a better (safer) drug for spinal anesthesia. Compared with lidocaine and bupivacaine, it increases spinal cord blood flow. [5 ] Based on this fact, perhaps, tetracaine is an agent of choice for spinal anesthesia in any patient, such as in the elderly population, in whom vasoconstriction with either epinephrine or phenylephrine could create the risk for spinal cord ischemia that might contribute to postoperative TNS. Perhaps the increase in blood flow is important in patients who are placed in the lithotomy position, with which an increased incidence of TNS is associated. [6 ] Perhaps subarachnoid block with tetracaine can more safely provide the duration of anesthesia we strive for when we add epinephrine or phenylephrine to drugs with a shorter duration. This report by Sakura et al. [1 ] is an interesting stepping stone in our journey from documented clinical events that we do not fully understand to basic science explanations of the causative factors. They have provided us with more reason to carefully choose our patients and the drugs we give them.
John C. Rowlingson, M.D.
Professor of Anesthesiology
Director/Pain Management Center; P.O. Box 10010; Department of Anesthesiology; University of Virginia HSC; Charlottesville, Virginia 22906–0010
Electronic mail: JCR3t@Virginia.edu
References 
References 
Sakura S, Sumi M, Sakaguchi Y, Saito Y, Kosaka Y, Drasner K: The addition of phenylephrine contributes to the development of transient neurologic symptoms after spinal anesthesia with 0.5% tetracaine. Anesthesiology 1997; 87:771-8.
Sumi M, Sakura S, Kosaka Y: Intrathecal hyperbaric 0.5% tetracaine as a possible cause of transient neurologic toxicity. Anesth Analg 1996; 82:1076-7.
Schneider M, Ettlin T, Kaufmann M, Schumacher P, Urwyler A, Hampl K, von Hochstetter A: Transient neurologic toxicity after hyperbaric subarachnoid anesthesia with 5% lidocaine. Anesth Analg 1993; 76:1154-7.
Hampl KF, Schneider MC, Thorin D, Ummenhofer W, Drewe J: Hyperosmolarity does not contribute to transient radicular irritation after spinal anesthesia with hyperbaric 5% lidocaine. Reg Anesth 1995; 20:363-8.
Kozody R, Palahniuk RJ, Cumming MO: Spinal cord blood flow following subarachnoid tetracaine. Can J Anaesth 1985; 32:23-9.
Freedman J, Li D, Jaskela M, Larsen B, Drasner K: Risk factors for transient neurologic symptoms after spinal anesthesia [Abstract]. Anesthesiology 1996; 85:A741.